Hydroxychloroquine- allergic reaction , anyone else?

Hello,

I just got diagnosed with RA in dec last year and the age of 36 and it took me a few weeks to finally just start taking the Hydroxychloroquine. All was going fine until this week where I took an allergic reaction, my eyes , necks and lymph nodes went swollen. A&E said it wasn’t my medication due to being on it for 4 weeks and prescribed me steroids and an antihistamine and said to keep taking Hydroxychloroquine. Said to Call my gp if symptoms worsened. Unfortnautley they did and to my horror my GP obviously just looked at the a&e notes and didn’t want to see me! I couldn’t get through to rheumatology, I’ve never felt so scared wondering what it is was. the next again day I woke up yet again all swollen and throat so scratchy. Thank goodness I got a different GP and she told me to come right off medication and would send an urgent email to rheumatology . Rheumatology confirmed it was an Allergic reaction wasn’t a common symptom but been reported so here I am on 40mg a day course of steroids and two antihistimes until my symptoms go away. The last week has been terrifying and if anything has put me off trying anymore drugs!! Has anyone else been in this situation of taking quite a serious side effect and how did you overcome the fear of trying the next medication?

Thank you


Comments

  • Trish9556
    Trish9556 Member Posts: 450
    edited 11. Feb 2024, 15:46

    Hi @emzcadz

    We all react to drugs differently and when I had a reaction to the Pfizer COVID booster after originally having a different jab I was very ill for four months. My asthma specialist referred me to a respiratory specialist who diagnosed bronchiectstasis . Not the same as your reaction or the same drug but my asthma specialist told me to report it on the governments yellow card scheme

    I didn't get a response but it was good to know that it would be noted in the right place.

    All the reports by end users will make a difference and I hope it is now shown on your notes as an allergy.

    Please submit your report to help others

    Trish xx

  • frogmorton
    frogmorton Member Posts: 29,208

    Gosh @emzcadz scary!

    I had an allergic reaction twice like that and to an unknown whatever I never found out. Very scary. Had steroid jabs then oral and antihistamines and it took a good while to settle. I was so sacred of everything at the time.

    I have taken hydroxy myself with no trouble.

    Not sure how I would feel taking another medication, but if you are in enough pain I suppose you will get the courage somehow. Certainly I'd want to know that the contents of anything new I tried did not overlap with the previous medication.

    When are you due to go to rheumatology? They are the ones best placed to help and reassure I think.

    I hope you are doing ok now?

    Toni x

  • Oh my goodness, I feel your fear,it very scary trying new meds,as I nearly always have an allergic reaction.

    I usally take new meds with a freind now. who will keep an eye on me for the first few hours,and then act accordingly.

    Good luck